Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 124, NWS Milwaukee, WI

July 20, 2006Washington County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 20, 2006, 3:21 AM CDT for Washington County, Wisconsin. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2006, 3:21 AM CDT (08:21 UTC)
Expired
Jul 20, 2006, 4:00 AM CDT
In force
39 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Washington County, WI

The radar

The Milwaukee radar (KMKX), 54 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2006-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2006-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
599 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 200821
SVRMKX
WIC131-200900-
/O.NEW.KMKX.SV.W.0124.060720T0821Z-060720T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
321 AM CDT THU JUL 20 2006

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 400 AM CDT

* AT 316 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR HARTFORD...AND MOVING EAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JACKSON BY 335 AM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4354 8838 4320 8841 4320 8806 4354 8803

$$

HENTZ
1 follow-up statement
000 
WWUS53 KMKX 200849
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
348 AM CDT THU JUL 20 2006

WIC131-200900-
/O.CON.KMKX.SV.W.0124.000000T0000Z-060720T0900Z/
WASHINGTON WI-
348 AM CDT THU JUL 20 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR WASHINGTON COUNTY...

AT 346 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 10 MILES NORTH OF SAUKVILLE TO BROWN DEER...MOVING 
EAST AT 35 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4338 8805 4337 8806 4321 8807 4321 8832
      4320 8833 4321 8840 4322 8839 4354 8837
      4354 8803

$$

CRAVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:52 AM CDT, 29 minutes earlier.

Area forecast discussion, Jul 20, 2:52 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
252 AM CDT THU JUL 20 2006

.DISCUSSION...FORECAST FOCUS IS ON LINGERING CONVECTION THIS
MORNING...THEN ON RAIN CHANCES FOR THE WEEKEND.

RADAR AND SATELLITE LOOPS INDICATE A HUGE MCS OVER ALL OF THE CWA
AND STRETCHING WEST TO SOUTHEAST MINNESOTA AND NORTHEAST IOWA.
CURRENT MOVEMENT WOULD LINGER SCATTERED SHOWERS AND THUNDERSTORMS
OVER MUCH OF THE CWA AFTER 12Z...IN LINE WITH GFS QPF PATTERN. ALL
MODELS KEEP SURFACE TROUGH ACROSS SOUTHEAST HALF CWA TILL AROUND
18Z...WITH CONTINUED MOISTURE CONVERGENCE. 65-70 DEW POINTS LINGER
ACROSS CWA TILL AROUND 18Z WITH 1500-2500 CAPES. A THETA-E RIDGE
ALSO LINGERS NEAR THE ILLINOIS BORDER. I WILL GENERALLY FOLLOW GFS
SOLUTION THIS MORNING AND QPF PATTERN...AND KEEP POPS IN FORECAST
THIS MORNING INTO AFTERNOON.

FOR THIS WEEKEND...NORTHWEST FLOW DEVELOPS WITH SEVERAL SHORT
WAVES TRACKING ACROSS WISCONSIN THROUGH WEEKEND. MID AND HIGH
LEVEL LAPS RATES SHOULD BE FAIRLY STEEP WITH H500 TEMPERATURES
AROUND -14. MODELS ALSO INDICATE A POSSIBLE LF QUAD OF 90KT H300
JET. THERE SHOULD BE ENOUGH H700 MOISTURE IN COMBINATION WITH MID
AND UPPER LEVEL DYNAMICS TO GENERATE SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS OVER CWA AT TIMES THROUGH THE WEEKEND.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 19, 10:00 PM CDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1000 PM CDT WED JUL 19 2006

WIZ046-047-051-052-056>060-062>072-200900-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1000 PM CDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...REST OF TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER A PORTION OF
SOUTH CENTRAL WISCONSIN...GENERALLY ALONG AND WEST OF A DELLS...LAKE
MILLS TO MONROE LINE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
OVER THE REMAINDER OF SOUTHERN WISCONSIN. DAMAGING WINDS AND LARGE
HAIL ARE POSSIBLE. SOME OF THE THUNDERSTORMS MAY PRODUCE HEAVY RAIN
AND COULD PRODUCE URBAN AND SMALL STREAM FLOOD PROBLEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF LINGERING THUNDERSTORMS THURSDAY MORNING.
THERE IS ALSO A CHANCE OF THUNDERSTORMS SATURDAY...AND FROM
SUNDAY NIGHT THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ643>646-665-200900-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
1000 PM CDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEAST
WISCONSIN AND THE ADJOINING WATERS OF LAKE MICHIGAN TONIGHT.
DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE...AS WELL AS LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF LINGERING THUNDERSTORMS THURSDAY MORNING.
THERE IS ALSO A CHANCE OF THUNDERSTORMS SATURDAY AND FROM SUNDAY
NIGHT THROUGH MONDAY NIGHT.

REM

In the hours before

Special weather statement, Jul 20, 1:45 AM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
145 AM CDT THU JUL 20 2006

WIZ046-047-051-052-056>060-062>072-200845-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...
WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON...
LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
145 AM CDT THU JUL 20 2006

...SEVERE THUNDERSTORM WATCH NUMBER 624 REMAINS IN EFFECT UNTIL
7 AM CDT SOUTH AND WEST OF A LINE FROM MILWAUKEE TO HARTFORD TO
RIPON...

A LARGE COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WAS MOVING EAST
SOUTHEAST AT 40 MPH ACROSS SOUTHWEST WISCONSIN AND WAS RAPIDLY
APPROACHING SOUTH CENTRAL WISCONSIN. THE MOST INTENSE STORMS WILL
PRODUCE 70 MPH WIND GUSTS...HAIL TO QUARTER SIZE...AND A QUICK 2
TO 4 INCHES OF RAIN. FREQUENT DEADLY CLOUD TO GROUND LIGHTNING IS
ALSO ANTICIPATED.

AT PRESENT MOTION THE STORMS SHOULD MOVE INTO MADISON AROUND 3 AM
AND MILWAUKEE ABOUT 5 AM THIS MORNING.

STAY TUNED FOR LATER STATEMENTS AND WARNINGS FROM YOUR NATIONAL
WEATHER SERVICE OFFICE IN SULLIVAN WISCONSIN.

CRAVEN
Special weather statement, Jul 20, 2:54 AM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
254 AM CDT THU JUL 20 2006

WIZ046-047-051-052-056>060-062>072-201000-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...
WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON...
LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
254 AM CDT THU JUL 20 2006

...SEVERE THUNDERSTORM WATCH NUMBER 624 REMAINS IN EFFECT UNTIL 7
AM CDT SOUTH OF A LINE FROM DODGEVILLE TO BEAVER DAM TO MILWAUKEE...

A LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUES RACING
SOUTHEAST AT 60 MPH ACROSS SOUTH CENTRAL WISCONSIN. WIDESPREAD
WIND GUSTS OF 40 TO 60 MPH WITH ISOLATED 70 MPH GUSTS ARE EXPECTED
TO DOWN TREES AND POWERLINES. A WIND GUST TO 46 KNOTS...53 MPH WAS
JUST MEASURED AT DANE COUNTY REGIONAL AIRPORT IN MADISON AT 242
AM.

THE STORMS SHOULD REACH MILWAUKEE AROUND 5 AM THIS MORNING.

STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS AND
WARNINGS.

CRAVEN
Local storm report, Jul 20, 2:55 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
255 AM CDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     HAIL             5 NW MADISON            43.13N 89.46W
07/20/2006  M0.75 INCH       DANE               WI   TRAINED SPOTTER

            ALSO ESTIMATES WIND GUSTS TO 50 MPH. MINOR TREE DAMAGE.

0209 AM     TSTM WND GST     PORTAGE                 43.55N 89.47W
07/20/2006  E60 MPH          COLUMBIA           WI   TRAINED SPOTTER

0235 AM     TSTM WND GST     2 WSW MOUNT HOREB       43.00N 89.77W
07/20/2006  E60 MPH          DANE               WI   AMATEUR RADIO

            THREE INCH LIMBS BROKEN OFF TREES.

0245 AM     TSTM WND GST     7 S MONONA              42.95N 89.33W
07/20/2006  E60 MPH          DANE               WI   AMATEUR RADIO

            POWER LINES DOWN.

0240 AM     TSTM WND GST     4 NE MONONA             43.10N 89.28W
07/20/2006  M82 MPH          DANE               WI   TRAINED SPOTTER

            MEASURED GUST OF 82 MPH AND POWER OUT.

&&

BORGHOFF
Local storm report, Jul 20, 3:00 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 AM CDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 AM     TSTM WND GST     5 N PORTAGE             43.62N 89.47W
07/20/2006  E60.00 MPH       COLUMBIA           WI   AMATEUR RADIO

0227 AM     TSTM WND GST     PARDEEVILLE             43.53N 89.30W
07/20/2006  E60.00 MPH       COLUMBIA           WI   AMATEUR RADIO

0234 AM     TSTM WND GST     4 WNW MIDDLETON         43.12N 89.58W
07/20/2006  E60.00 MPH       DANE               WI   AMATEUR RADIO

            THREE INCH LIMBS BROKEN OFF TREES.

&&

BORGHOFF
Local storm report, Jul 20, 3:04 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
304 AM CDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     TSTM WND DMG     SSE MADISON             43.08N 89.39W
07/20/2006                   DANE               WI   TRAINED SPOTTER

            TOP HALF OF A 6 INCH DIAMETER MAPLE TREE BROKEN OFF.

&&

BORGHOFF
Local storm report, Jul 20, 3:13 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
313 AM CDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     HAIL             4 W PARDEEVILLE         43.53N 89.38W
07/20/2006  M0.88 INCH       COLUMBIA           WI   TRAINED SPOTTER

0240 AM     TSTM WND GST     4 NNE SUN PRAIRIE       43.24N 89.20W
07/20/2006  E60.00 MPH       DANE               WI   CO-OP OBSERVER

&&

BORGHOFF

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:20 PM CDTSevere Thunderstorm WarningMKXDane, Jefferson25 min
Jul 20, 1:18 AM CDTSevere Thunderstorm WarningMKXColumbia42 min
Jul 20, 1:58 AM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Iowa, Sauk62 min
Jul 20, 2:19 AM CDTSevere Thunderstorm WarningMKXGreen, Lafayette56 min
Jul 20, 2:25 AM CDTSpecial Marine WarningMKX2 hr
Jul 20, 2:44 AM CDTSevere Thunderstorm WarningMKXDodge, Jefferson, Rock61 min
Jul 20, 2:57 AM CDTSevere Thunderstorm WarningMKXDane18 min
Jul 20, 3:02 AM CDTSevere Thunderstorm WarningMKXWalworth, Waukesha58 min
Jul 20, 3:53 AM CDTSevere Thunderstorm WarningMKXKenosha, Milwaukee, Racine42 min
Jul 20, 4:26 AM CDTSpecial Marine WarningMKX37 min
Jul 20, 6:14 AM CDTSevere Thunderstorm WarningMKXDane, Green31 min
Jul 20, 6:37 AM CDTSevere Thunderstorm WarningMKXGreen, Rock38 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.